Anticholinergic Syndrome Due to Suicidal Intake of Datura Stramonium: A Case Report

Ali Kandemir, Mehmet Tatli, Alparslan Mutlu, Ozlem Guneysel
2014 Journal of Academic Emergency Medicine Case Reports  
Datura stramonium is a member of the Belladonna alkaloid family. It contains atropine and can cause anticholinergic symptoms. Datura stramonium intoxications in the literature often occur as side effects of an alternative medicine method. In our case, the patient researched and used it with the aim of suicide. Case Report: A 38-year-old patient was brought to the emergency department with confusion, muscle contractions, and hallucinations. The patient's relatives informed us he had eaten seeds
more » ... he had eaten seeds of a plant 8 hours before he arrived to the hospital, and his complaints had started 5 to 6 hours after he had eaten the seeds. He was an old boxer and he looked like he was fighting against an imaginary opponent with the face off with both arms. His pupils were mydriatic, the mucosal membranes and his tongue were dry, his bowel sounds were decreased, and his eyes were red. We had learned that the seeds were datura stramonium seeds. We administered physostigmine. Patient consciousness recovered after physostigmine. Patient was discharged after follow-up. Conclusion: Patients who are admitted to emergency services with anticholinergic toxidrome should be kept in mind about plants like datura stramonium which is commonly used for alternative medicine and emergent appropriate therapy should started early.
doi:10.5152/jaemcr.2014.04934 fatcat:3qzfwg7pxnhlho2fsrxsto5l24